Roger Rodriguez is a 74 year-old-man who presents to the ED after being verbally and physically threatening the staff and other residents at Assisted Living Facility (ALF) where he lives. He complains of limited bowel movements for the last 5 days. His past medical history includes OA (x 13) years, HTN (x16 years – last reading a week ago 120/70 mmHg), Major Depressive Disorder) MDD for two years responds to SSRI, chronic insomnia, chronic constipation, worsened in the last three months. He has a history of 12 years laxative abuse. He abused alcohol in the past, currently drinking occasionally, and also drinks 4 cups of coffee a day.
As per the list from ALF, his medications include tramadol 50mg Q8h started 5 days ago for OA, hydrochlorothiazide 25mg and metoprolol tartrate ER 25 mg 1 tablet each a day for HTN, zolpidem 5mg 1 tablet and simply sleep 1 tablet both at bedtime for insomnia, citalopram 40mg 1 tablet daily for MDD, docusate 100mg 1 capsule a day and MiraLAX 1 capful a day for constipation. ALF reports his dramatically increase of agitation in the last 24 hours and loss of appetite over the last three days.
Mr. Rodriguez is hostile, confused, has severe arthritis in hands, ankles and knees; ataxia, oriented to person and place, and couldn’t cooperate to the rest of the exams. His BP reading is 140/90 mmHg and HR 92. His lab values are WNL except AST = 140 and QTc = 503.
Based on the assessment, Mr. Rodriguez is experiencing delirium caused by drug interaction. Since tramadol has a potential of causing delirium when used with citalopram, change of medication is required to successfully treat the patient’s chronic osteoarthritis and reduce the risk of delirium. The patient’s caffeine consumption (coffee 4 times a day) may contribute to sleeplessness which can add to precipitation of delirium. Even though the time when the patient has started taking zolpidem and simply sleep for insomnia hasn’t been stated, sadatives and hypnotics are drugs that need to be avoided in geriatrics when possible. Both drugs have potential of causing harm.